Alert archive / Oregon / High Surf Advisories in 2011
High Surf Advisory 8, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Sep 26, 2011, 5:11 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 27, 2011, 5:00 AM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2011, 5:11 AM PDT (12:11 UTC)
- In effect from
- Sep 27, 2011, 5:00 AM PDT
- Expired
- Sep 27, 2011, 9:00 PM PDT
- In force
- 16 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
951 WHUS46 KMFR 261211 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 511 AM PDT MON SEP 26 2011 ...HIGH SURF EXPECTED AT THE COAST TUESDAY... .LARGE WEST SWELLS FROM THE GULF OF ALASKA WILL MOVE INTO THE SOUTHERN OREGON COAST EARLY TUESDAY. THE LARGE SWELLS WILL CAUSE AVERAGE BREAKING WAVE TO REACH 20 TO 22 FEET AT THE SHORE. ORZ021-022-262200- /O.NEW.KMFR.SU.Y.0008.110927T1200Z-110928T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 511 AM PDT MON SEP 26 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY. * WAVES AND SURF...EXPECT BREAKING WAVES FROM THE LARGE WEST SWELLS TO REACH 20 TO 22 FEET AT THE SHORE. * TIMING...LARGE SWELLS WILL MOVE INTO THE COASTAL WATERS LATE MONDAY NIGHT. BREAKING WAVES WILL IMPACT THE COASTAL AREAS LATE TUESDAY MORNING AND CONTINUE THROUGH EARLY TUESDAY EVENING. * IMPACTS...THESE POWERFUL WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES...ESPECIALLY AROUND THE TIME OF HIGH TIDE...WHICH IS FROM LATE MORNING TUESDAY NEAR BROOKINGS AND EARLY AFTERNOON OF TUESDAY NEAR REEDSPORT. THESE BREAKING WAVES HAVE THE POTENTIAL TO WASH OVER JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ FB
4 follow-up statements
287 WHUS46 KMFR 261815 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1115 AM PDT MON SEP 26 2011 ...HIGH SURF EXPECTED AT THE COAST TUESDAY... .LARGE WEST SWELLS FROM THE GULF OF ALASKA WILL MOVE INTO THE SOUTHERN OREGON COAST EARLY TUESDAY. THE LARGE SWELLS WILL CAUSE AVERAGE BREAKING WAVES TO REACH 20 TO 22 FEET AT THE SHORE. ORZ021-022-271100- /O.CON.KMFR.SU.Y.0008.110927T1200Z-110928T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1115 AM PDT MON SEP 26 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT TUESDAY... * WAVES AND SURF...EXPECT BREAKING WAVES FROM THE LARGE WEST SWELLS TO REACH 20 TO 22 FEET AT THE SHORE. * TIMING...LARGE SWELLS WILL MOVE INTO THE COASTAL WATERS LATE TONIGHT. DANGEROUS BREAKING WAVES WILL IMPACT THE COASTAL AREAS TUESDAY MORNING AND CONTINUE THROUGH EARLY TUESDAY EVENING. * IMPACTS...THESE POWERFUL WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES...ESPECIALLY AROUND THE TIME OF HIGH TIDE...WHICH IS FROM LATE TUESDAY MORNING NEAR BROOKINGS TO EARLY TUESDAY AFTERNOON NEAR REEDSPORT. THESE BREAKING WAVES HAVE THE POTENTIAL TO WASH OVER JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SK
870 WHUS46 KMFR 270940 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 240 AM PDT TUE SEP 27 2011 ...HIGH SURF EXPECTED AT THE COAST TODAY... .HEAVY WEST SWELL FROM THE GULF OF ALASKA WILL MOVE INTO THE SOUTHERN OREGON COAST EARLY TODAY. THE LARGE SWELL WILL CAUSE BREAKING WAVES TO REACH 20 TO 22 FEET AT THE SHORE. ORZ021-022-280000- /O.CON.KMFR.SU.Y.0008.110927T1200Z-110928T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 240 AM PDT TUE SEP 27 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WAVES AND SURF...EXPECT BREAKING WAVES FROM THE LARGE WEST SWELLS TO REACH 21 TO 23 FEET AT THE SHORE. * TIMING...LARGE SWELL WILL MOVE INTO THE COASTAL WATERS LATER THIS MORNING. DANGEROUS BREAKING WAVES WILL IMPACT THE COASTAL AREAS THROUGH THIS AFTERNOON. * IMPACTS...THESE POWERFUL WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES...ESPECIALLY AROUND THE TIME OF HIGH TIDE...WHICH IS FROM LATE MORNING NEAR BROOKINGS TO EARLY AFTERNOON NEAR REEDSPORT. THESE BREAKING WAVES HAVE THE POTENTIAL TO WASH OVER JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ STOCKTON
164 WHUS46 KMFR 272218 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 318 PM PDT TUE SEP 27 2011 ...HIGH SURF CONTINUES AT THE COAST THROUGH THIS EVENING... .HEAVY WEST SWELL FROM THE GULF OF ALASKA WILL CONTINUE TO IMPACT THE SOUTHERN OREGON COAST THIS AFTERNOON. THE LARGE SWELL WILL CAUSE BREAKING WAVES TO REACH 22 TO 24 FEET AT THE SHORE UNTIL THIS EVENING. ORZ021-022-280400- /O.EXT.KMFR.SU.Y.0008.000000T0000Z-110928T0400Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 318 PM PDT TUE SEP 27 2011 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WAVES AND SURF...EXPECT BREAKING WAVES FROM THE LARGE WEST SWELLS TO REACH 22 TO 24 FEET AT THE SHORE FOR THE REST OF THIS AFTERNOON. * TIMING...LARGE SWELLS ARE MOVING INTO THE COASTAL WATERS AND ARE PEAKING THIS AFTERNOON. DANGEROUS BREAKING WAVES WILL IMPACT THE COASTAL AREAS THROUGH THIS EVENING. BREAKING WAVES WILL SUBSIDE TO 15 TO 20 FEET AFTER MIDNIGHT TONIGHT. * IMPACTS...THESE POWERFUL WAVES WILL INCREASE RUN-UP DISTANCE ON AREA BEACHES...ROCKS...AND JETTIES. THESE BREAKING WAVES HAVE THE POTENTIAL TO WASH OVER JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
343 WHUS46 KMFR 280344 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 844 PM PDT TUE SEP 27 2011 ORZ021-022-280445- /O.EXP.KMFR.SU.Y.0008.000000T0000Z-110928T0400Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 844 PM PDT TUE SEP 27 2011 ...HIGH SURF ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... LARGE LONG-PERIOD SWELLS ARE ON THE DECREASE THIS EVENING ACROSS THE CENTRAL AND SOUTH OREGON COAST. SWELL HEIGHT AT 8 PM RANGED FROM 11 TO 13 FEET AT 13 TO 15 SECONDS. BREAKER HEIGHTS WERE ESTIMATED AT 16 TO 19 FEET. THE SWELLS WILL CONTINUE A STEADY DECREASING TREND THROUGH THE NIGHT TO AROUND 10 FEET AT 12 SECONDS WITH BREAKERS AROUND 14 FEET BY SUNRISE. $$ STAVISH
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Sep 26, 2:38 AM PDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 26, 2:38 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
238 AM PDT MON SEP 26 2011
.DISCUSSION...CURRENT IR IMAGE SHOWS CLOUD COVER ASSOCIATED WITH A
WARM FRONT MOVING OVER THE NORTHWEST PART OF THE CWA. RADAR RETURNS
ARE BRING PICKED UP IN NORTHWEST OREGON...BUT IT IS ALOFT AND
HAS YET TO REACH THE GROUND. THE MODELS SUGGEST MOST...IF NOT ALL
PRECIPITATION WITH THE WARM FRONT REMAINS NORTH OF THE CWA. THIS IS
BEING SUPPORTED BY 500 MB HEIGHTS INCREASING DURING THE DAY. IF
ANYTHING SOME LIGHT RAIN MAY SNEAK INTO NORTHWEST DOUGLAS AND COOS
COUNTY...BUT MAINLY IN THE MORNING. THE WARM FRONT WILL LIFT NORTH
BY THE AFTERNOON RESULTING IN DRY CONDITIONS AND DECREASING CLOUD
COVER FROM SOUTH TO NORTH. FOR NOW KEPT A SLIGHT CHANCE OF RAIN IN
NORTHERN COOS AND NORTHWEST DOUGLAS COUNTY IN THE AFTERNOON...BUT
WOULD NOT BE SURPRISED IF NOTHING HAPPENS.
EAST OF THE CASCADES SKIES ARE CLEAR WHICH WILL RESULT IN
TEMPERATURES STARTING OUT NEAR OR BELOW FREEZING IN THE VALLEY
LOCATIONS.
THE NAM AND GFS SHOW A COLD FRONT MOVING TOWARDS THE COAST TONIGHT.
HOWEVER THE MODELS SHOW THE FRONT NEARLY PARALLEL TO THE UPPER
FLOW. THEREFORE THE FRONT WILL DO THE FOLLOWING...IT WILL SLOW
DOWN...THEN WILL STALL AND WEAKEN OVER NORTHWEST DOUGLAS COUNTY
TUESDAY MORNING. THE NAM AND GFS SHOW QPF AMOUNTS NEAR OR JUST
UNDER 0.10 OF AN INCH TONIGHT INTO TUESDAY MORNING...BUT SUSPECT
THIS MAY BE OVERDONE. MORE LIKELY GIVEN THAT THE FRONT WILL WEAKEN
AS IT MOVES INTO WESTERN OREGON...QPF AMOUNTS ARE LIKELY TO BE 0.05
OF AN INCH OR LESS IN NORTHERN COOS AND DOUGLAS COUNTY. THE FRONT
WILL FIZZLE OUT AS IT MOVES INLAND TUESDAY AFTERNOON WHICH THE
MODELS SUGGEST. SO IN A NUTSHELL THIS WILL BE A HIGH POP/LOW QPF
EVENT FOR THE ABOVE MENTION AREAS. MEANWHILE IT WILL REMAIN DRY
SOUTH OF THE UMPQUA DIVIDE AND EAST OF THE CASCADES. NOT CONFIDENT
OF THE AMOUNT OF CLOUD COVER EAST OF THE CASCADES TUESDAY
NIGHT...ESPECIALLY OVER NORTHERN KLAMATH AND LAKE COUNTY. IF IT'S
THIN ENOUGH...THEN TEMPERATURES COULD DROP TO NEAR OR BELOW FREEZING
AGAIN. DAY SHIFT MAY HAVE TO TAKE ANOTHER LOOK AT THIS TO DETERMINE
IF ANOTHER FREEZE WARNING OR FROST ADVISORY WILL BE NEEDED.
THE EC AND GFS SHOW SIMILAR SOLUTIONS WEDNESDAY AND THURSDAY SHOWING
AN UPPER RIDGE BUILDING OVER EASTERN NEVADA. DRY AND WARMER WEATHER
RETURNS WEDNESDAY WITH A THERMAL TROUGH BUILDING ALONG THE
COAST...THEN MOVING INLAND WEDNESDAY AFTERNOON. THURSDAY WILL ALSO
BE WARM AND DRY WITH TEMPERATURES CLOSE TO 12 DEGREES ABOVE NORMAL.
DIFFERENCES START TO SURFACE BETWEEN THE EC AND GFS BEYOND THURSDAY.
THE EC SUGGEST A WEAK COLD FRONT MOVING ONSHORE FRIDAY MORNING WHILE
THE GFS KEEP IT FARTHER OFFSHORE. GIVEN THE STRENGTH OF THE UPPER
RIDGE NEAR 590 DM...THE FRONT WILL HAVE DIFFICULTY MAKING MUCH
PROGRESS EAST. EVEN IF IT DOES...IT WILL WEAKEN AND DISSIPATE.
THEREFORE WE'LL KEEP DRY WEATHER IN THE FORECAST FOR INLAND
LOCATIONS.
A LOT OF UNCERTAINTY EXIST IN THE OPERATIONAL MODELS NEXT WEEKEND.
THE GFS HINTS AT SOME MOISTURE BEING DRAWN UP FROM THE SOUTH FROM
THE REMNANTS OF HURRICANE HILLARY AND THE EC DOES NOT. THE ENSEMBLE
MEANS SUGGEST THE MEAN TROUGH POSITION REMAINS NEAR 140W WITH THE
UPPER RIDGE CENTERED NEAR 110 W WHICH WOULD SUGGEST THE COOLER AND
WETTER CONDITIONS SHOULD STAY NORTH OF OUR AREA. SO FOR NOW DECIDED
TO LEAN TOWARDS CLIMO.
&&
.AVIATION...CIGS COULD OCCASIONALLY LOWER TO MVFR BETWEEN 13 AND
18 Z AT THE COAST AS A WARM FRONT LIFTS NORTH....OTHERWISE CIGS
SHOULD REMAIN VFR. ELSEWHERE VFR CONDITIONS ARE EXPECTED WITH MID
LEVEL CLOUDS THIS MORNING WITH GRADUAL CLEARING IN THE AFTERNOON.
WINDS WILL INCREASE ALONG THE COAST AROUND 12Z AND CONTINUE INTO THE
AFTERNOON BEFORE DECREASING...BUT IT SHOULD NOT HAVE AN ADVERSE
EFFECT ON OPERATIONS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 8 AM PDT THIS MORNING FOR ORZ029>031.
FREEZE WARNING UNTIL 8 AM PDT THIS MORNING FOR ORZ029>031.
CA...FROST ADVISORY UNTIL 8 AM PDT THIS MORNING FOR CAZ082-084-085.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ350.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM THIS MORNING TO 8 PM
PDT THIS EVENING FOR PZZ356.
HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
MORNING FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT EARLY
THIS MORNING FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
PZZ370.
GALE WARNING FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR
PZZ370.
99/99/99Hazardous weather outlook, Sep 25, 1:38 PM PDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 138 PM PDT SUN SEP 25 2011 ORZ029>031-261200- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 138 PM PDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A FREEZE WARNING IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT FOR LOCATIONS WITH TEMPERATURES DROPPING BELOW FREEZING FOR AT LEAST SEVERAL HOURS. A FROST ADVISORY IS IN EFFECT BEGINNING AT 2 AM TONIGHT FOR THOSE LOCATIONS WITH TEMPERATURES BETWEEN 32 AND 36 DEGREES FOR SEVERAL HOURS. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FREEZE WARNING AND FROST ADVISORY REMAIN IN EFFECT UNTIL 8 AM MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED. CAZ082-084-085-261200- SOUTH CENTRAL SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- 138 PM PDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT A FROST ADVISORY IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT FOR THOSE LOCATIONS WITH TEMPERATURES BETWEEN 32 AND 36 DEGREES FOR SEVERAL HOURS. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:58 PM PDT | Frost Advisory | MFR | Klamath, Lake | 18 hr |
| Sep 26, 2:32 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 60 hr |
Nearby
High Surf Advisories in Oregon, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.